The Food and Drug Administration (FDA) and Centers for Disease Control and Prevention (CDC) are investigating emerging reports that Moderna’s Wuhan coronavirus (COVID-19) vaccine is associated with the risk of myocarditis for younger individuals.

Myocarditis is an inflammation of the heart muscle and is usually caused by a viral infection, which is why its link to COVID-19 is not surprising.

The FDA and CDC investigation is focused on Canadian data comparing the risk of myocarditis in Moderna and Pfizer-BioNTech vaccines.

Authorities are scrutinizing data from the United States to determine whether or not there is enough evidence of an increased risk from Moderna in the U.S. population for the condition. A separate study in the U.S. found that males ages 12 to 17 were likely to develop myocarditis within three months of testing positive for COVID-19.

Moderna asked the FDA to expand the emergency use of its COVID-19 vaccine to adolescents between the ages 12 and 17. However, the agency has not been granted the request.

The FDA also added a warning label for Pfizer and Moderna vaccines about the increased risk of myocarditis — or heart inflammation.

Preliminary data showed that the risk of myocarditis may be as much as 2.5 times higher for the Moderna vaccine. While sources stressed that the new research has not yet reached a conclusion, there is still plenty of work to be done before the FDA can attach another label to the Moderna vaccines. 

In Washington, D.C., three senators announced that they tested positive for COVID-19 despite being fully vaccinated.

Republican Roger Wicker of Mississippi, Democrat John Hickenlooper of Colorado and independent Angus King of Maine all revealed that they had breakthrough infections of the disease.

The agency advises those seeking medical attention when they experience chest pain, shortness of breath or fast beating or fluttering of the heart after receiving the vaccine. These warnings were added in late June, when heart inflammation occurrences were the first link to the mRNA vaccine.

Should people be concerned about myocarditis?

Individuals who receive COVID-19 vaccines should be still concerned about the possible adverse effects, such as myocarditis. The latter is a serious condition that involves inflammation of the heart muscle, making it more difficult for the heart to pump blood, eventually leading to heart failure.

Myocarditis presents itself through chest pains and discomfort, heart palpitations, fainting, shortness of breath, abdominal pain, exercise intolerance, fever, loss of appetite, swelling of feet or legs and overall weakness. It can also lead to complications such as arrhythmia, cardiomyopathy, heart failure and even lung complications such as effusions.

Healthcare professionals are advised to consider myocarditis and pericarditis in adolescents or young adults who present with chest pain, shortness of breath or palpitations. It is also important to ask about prior COVID-19 vaccinations once these symptoms are identified. This is so that any instances of these diseases caused by the vaccines can be correctly tagged as such, helping provide more data about the diseases’ link to the vaccines.

No comments:

Post a Comment